Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Springfield, MO

July 17, 2018Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 2:40 PM CDT for Barry County, Stone County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 2:40 PM CDT (19:40 UTC)
Expired
Jul 17, 2018, 3:45 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:59 PM CDTTSTM WND DMG5 E Cassville, MOSEVERE THUNDERSTORM WIND DAMAGE CAUSE POWER OUTAGES EAST OF CASSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KSGF 171940
SVRSGF
MOC009-209-172045-
/O.NEW.KSGF.SV.W.0231.180717T1940Z-180717T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
240 PM CDT TUE JUL 17 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Stone County in southwestern Missouri...
  Barry County in southwestern Missouri...

* Until 345 PM CDT.

* At 240 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Purdy to Gateway, moving east
  at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Table Rock Lake...                Roaring River State Park...
  Cassville...                      Silver Dollar City...
  Kimberling City...                Shell Knob...
  Reeds Spring...                   Seligman...
  Exeter...                         Indian Point...
  Branson West...                   Butterfield...
  Galena...                         Washburn...
  Mccord Bend...                    Golden...
  Emerald Beach...                  Eagle Rock...
  Blue Eye...                       Chain-O-Lakes...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Table Rock Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3650 9391 3651 9407 3680 9394 3681 9331
      3650 9332
TIME...MOT...LOC 1940Z 272DEG 24KT 3677 9382 3650 9391 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
872 
WWUS53 KSGF 172006
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
306 PM CDT TUE JUL 17 2018

MOC009-209-172045-
/O.CON.KSGF.SV.W.0231.000000T0000Z-180717T2045Z/
Stone MO-Barry MO-
306 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR STONE AND SOUTHEASTERN BARRY COUNTIES...

At 306 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Cassville to near Beaver, moving
east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Table Rock Lake...                Roaring River State Park...
Silver Dollar City...             Kimberling City...
Shell Knob...                     Reeds Spring...
Indian Point...                   Branson West...
Galena...                         Mccord Bend...
Golden...                         Emerald Beach...
Eagle Rock...                     Blue Eye...
Chain-O-Lakes...                  Arrow Point...
Coney Island...                   Cape Fair...
Jenkins...                        Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Table Rock Lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3650 9384 3680 9377 3681 9331 3650 9332
TIME...MOT...LOC 2006Z 266DEG 20KT 3676 9370 3652 9373 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
930 
WWUS53 KSGF 172038
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
338 PM CDT TUE JUL 17 2018

MOC009-209-172048-
/O.EXP.KSGF.SV.W.0231.000000T0000Z-180717T2045Z/
Stone MO-Barry MO-
338 PM CDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR STONE AND SOUTHEASTERN BARRY
COUNTIES WILL EXPIRE AT 345 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3650 9384 3680 9377 3681 9331 3650 9332
TIME...MOT...LOC 2038Z 272DEG 24KT 3675 9346 3651 9349 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:24 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 12:24 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1224 PM CDT Tue Jul 17 2018

...18Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 233 AM CDT Tue Jul 17 2018

The main concern will be thunderstorm chances and timing.

A weak sfc front moved south of the area late yesterday with sfc
high pressure centered over the western Great Lakes. The low level
front will become oriented as a nw-se oriented boundary from
the Dakotas to eastern KS/OK and into AR. Upper level ridging has
been suppressed to the south and west opening the door for some
disturbances to move from the central and northern Plains into
eastern KS and MO along the boundary/baroclinic zone. A storm complex
now over NE will move southeast and weaken, but a residual
MCV/upper level disturbance moving into se KS may allow some
storms to regenerate this afternoon into this evening, especially
over the western cwfa closer to the low level boundary. A stronger
cell or two is possible with 1000-1500 j/kg mlcape over the far
western cwfa, but sfc dewpoints will be a bit drier than previous
days.

Guidance varies, but another stronger shortwave is expected to
move into SD/NE by 12z/7am Wed with some additional chances for
some elevated convection over the far western cwfa toward
daybreak as the low level flow begins to veer, however, better
chances late tonight would appear to remain off to the northwest.

High temperatures will be a little cooler today, but not much,
and overall fairly seasonable for mid July.

.LONG TERM...(Wednesday through Monday)
Issued at 233 AM CDT Tue Jul 17 2018

Wednesday: Additional chances for thunderstorms are expected
Wednesday into Thursday morning as a couple of more upper level
impulses move through. The first on Wednesday will be a
continuation of the activity over the eastern Plains from tonight
(Tue night). Instability with ongoing clouds/tstms is questionable
during this time, but vertical 0-6km shear around 30 knots would
support some storm organization Wednesday if pockets of moderately
stronger instability can develop.

Wednesday night-Thursday: The next stronger shortwave will
support storms as far south as our cwfa late Wed night and Thu
morning. Vertical shear looks even stronger, but progged
soundings off the GFS only show modest instability/mucape values.
The shortwave will move off to the east during the day Thursday
so rain chances will primarily be in the morning. Thursday's highs
seem to be a boom or bust situation depending on how long clouds
linger. Blended guidance has highs ranging from the mid 80s east
to the mid 90s west.

Friday-Monday: A closed and slow moving upper low is expected to
develop over the upper Midwest by Thursday and and drift slowly
east into the Great Lakes Friday/Saturday then into the OH Vly
Sunday/Monday. This will keep us in an upper level northwest flow
pattern. A sfc front and shortwave pinwheeling around the main
upper low will support some low chances for afternoon/evening
convection Friday, but better chances will be east of the area.
Drier air will then move in for the weekend. There may be some low
chances for convection late Sunday night and Monday as the
southern extent of another system moves into the Midwest. By
Monday, guidance confidence is quite low and rain chances in the
forecast reflect only very low chances at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1219 PM CDT Tue Jul 17 2018

Monitoring an area of showers and thunderstorms across southeast
Kansas at the beginning of the TAF period. These will likely move
into JLN early this afternoon. Confidence is low in exactly how
far east this complex will move east therefore will go with VCTS
at SGF and BBG for this afternoon. Additional showers and storms
will be possible generally after 09Z. Outside of any showers and
storms, VFR conditions will prevail.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Burchfield
Hazardous weather outlook, Jul 17, 1:30 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
130 PM CDT Tue Jul 17 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
130 PM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Limited fog risk.

DISCUSSION...

A line of storms will continue to track southeast across portions
of far southwestern Missouri this afternoon, generally along and
southwest of a Joplin to Branson Missouri line. Frequent lightning
strikes, brief heavy down pours, and gusty winds will occur with
the line. The stronger portions of the line may be capable of
producing damaging wind gusts up to 60 mph at times.

Elsewhere, isolated storms will be possible this afternoon and
evening, the overall severe risk will be low with this activity.

Overnight into Wednesday morning a complex of storms may dive
southeast into and through the area. Damaging winds gusts will be
possible mainly along and west of Highway 65.

Afternoon heat index values will reach the upper 90s to around
100 degrees this afternoon, with the hottest readings occurring
across the southern parts of the outlook area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will again occur Wednesday into early
Thursday. Some stronger storms will be possible Wednesday
afternoon and evening if enough instability can develop.

Additional thunderstorms will be possible Friday into Friday
night with the passage of a weak front.

Heat index values of 100 to 105 will be possible Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 17, 2:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 SSE BAXTER SPRINGS    37.01N 94.73W
07/17/2018                   CHEROKEE           KS   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED MEDIUM
            SIZED TREE LIMBS ON THE BAXTER SPRINGS GOLF
            COURSE.

&&

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:59 PM CDTSevere Thunderstorm WarningSGFJasper, Newton61 min
Jul 17, 3:52 PM CDTSevere Thunderstorm WarningSGFWebster22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.